Sex should be fun. Vomiting and breaking out in hives after sex with your partner is decided not nice, but that happened recently with a 31 year old woman in Spain.
By the time she arrived at the emergency room at the General University Hospital of Alicante, she was vomiting excessively, feeling short of breath, and her whole body covered with hives.
The doctors diagnosed her with a moderate anaphylactic reaction and tried to find out what the cause was.
Their only clue: the patient's reaction started after unprotected sex with her male partner, who included "oral ejaculation" according to the case report.
Most people may not know this, but someone may be allergic to sperm. Known as hypersensitivity to sperm plasma, it is a rare allergic reaction that primarily affects women. What we & # 39; sperm & # 39; is actually a pretty complicated mix that includes seminal plasma – the fluid that transports and feeds the small sperm.
This plasma contains various proteins that are thought to be the cause of sperm allergy. It is often diagnosed incorrectly and has not been researched so much, so researchers do not know exactly which of those proteins overdo the immune system of some people.
A person with this type of allergy can react anywhere on the spot when they come into contact with sperm, including the vagina, skin and mouth. But for some people, the reaction can affect their entire body, causing hives and even leading to anaphylaxis.
The problem is that the woman in this case study had no previous history of sperm sensitivity in other relationships. She had not eaten anything strange, had not been bitten by insects, nor had she taken any drugs or medication.
But her partner had.
In the five days preceding the incident, the 32-year-old man had used ibuprofen and Augmentin, a type of prescribed antibiotic, to treat his middle ear infection. He had taken his last dose 4 hours before the couple had sex.
Augmentin contains a type of penicillin called amoxicillin, a common type of antibiotic. Because they had excluded everything else, the doctors now had the most likely culprit to hand.
Drug allergies, especially against certain antibiotics, are actually the most common cause of anaphylaxis in adults. Although many people think they have a penicillin allergy if they don't, this woman was actually diagnosed with her allergy as a child, although the doctors explained that they had never seen such an allergy.
"To the best of our knowledge, this is the first reported case of amoxicillin-induced anaphylaxis in a woman after oral sexual contact with a man taking the drug," the team wrote in the case study.
The doctors note that some studies have investigated whether drugs could concentrate in sperm, but they note that in this case it is theoretically plausible because of the chemical composition of seminary plasma and amoxicillin, which dissolves easily in fats.
Fortunately, the patient was treated with anaphylactic medication and fully recovered. Her doctors decided to prepare a case report when they realized they might have had a unique event in their hands; Internet searches revealed that other people with drug allergies were worried about something like this, but there was nothing in the medical literature.
Their recommendation is to use condoms if you use medication that your partner may be allergic to.
"We think it is important for clinicians to be aware of this phenomenon … to inform and prevent potentially serious reactions in sensitized patients," they conclude.
The case study was published in BMJ case reports.